Are Antacids Healthy For You?
Antacids are designed to reduce that burning feeling in the upper stomach and the oesophagus. These drugs fit in to a category of medicines called Protein Pump Inhibitors (PPI).
Brandware Generic Brand
Iosee Prilosec Omeprazole
Pariet Aciphex Rabeprazole
How these work is to reduce the production of acid in the stomach. This leaves little acid in the stomach so that it is less likely to come up into the oesephagus allowing the oesephagus to heal.
PPI's are suggested in cases of:
- Gastroesphageal Reflux Disease (GERD) - this is when erosion of lining is evident. unfortunately it is also wrongly prescibed daily for NERD (non erosive reflux disease)
- Inflammation of the oesephagus
- Helicobacter Pylori - this is questionable for Helicobacteri Pylori survival relies on a low gastric acid environment. For this reason this has raised concerns yet there has been proven efficiency of PPI as part of a Helicobacter Pylori management.
However many clients will know that PPI's often do not test well. I understand the PPI's can give relief but they are not something that should be taken without thought or for too long.
Side Effects and Risks of PPI's:
- Increased susceptibility of respiratory infections
Ref: Leonard, A.D, K.Ho, et al. (2012). "Proton Pump Inhibitors and diarrhea related to Colostridium difficile infection in hospitalized patients:a case control study." Internal Medicine Journal 42(5): 591-594.
- Alterations of normal composition of intestinal flora or microbiota
Ref: Aseeri, M.T Schroeder, et al. (2008) "Gastric and suppression by PPI as a risk factor for Clostridium difficile - associated diarrhea in hospitalized pateints." The American Journal Of Gastroenterolgy 103(9): 2308-2313. Choudhry, M.N, H. Soran, et al. (2008). "Overuse and inappropriate prescribing of proton pump inhibitors in pateints with Clostridium difficile-associated disease." QJM 101 (6): 445-448. Khoruts, A.J Dicksved, et al. (2010) "Changes in the composition of human Fecal Microbiome After Bacteriotherapy for Recurrent Clostriridium difficile-associated diarrhea. "Journal of Clincical Gastroenterology 44(5): 354-360.
- Bone density effects - prone to fracture and even osteoporosis
Ref: Vine, L., R, Philpott, et al (2012) "Proton pump inhibitors; how to withdraw treatment." Prescriber 23(18): 12-16
- Vitamin B12 deficiency
Ref: O'leary, F., J. Wai, et al. (2011). "Vitamin B12 status, dietary protein intake and proton pump inhibitor use in geriatric rehabilitation subjects", Nutrition and Dietetics 68(2): 109-114
- Magnesium deficiency
Ref: Cundy, T. and J. Mackay (2011). "Proton pump inhibitors and severe hypomagnesaemia." Current Opinion in Gastroenterology 27(2): 180-185. Swaminathan, K. and J. Wilson (2011). "Elusive cause of hypomagnesaemia." BMJ 343.
- Increased risk of gastric carcinoma
Ref: Naunton M, G.M Peterson, et al. (2000). "Overuse of proton pump inhibitors" Journal of Clinical Pharmacy and Therapeutics 25(5):333-340.
- Hard to get off as addictive - it needs to be withdrawn slowly - very slowly
If you have any concerns about your PPI presciption please discuss this with your Medical Practitioner and also your Naturopath.